Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


FATIGUED BUT NOT DEPRESSED ?
May 9, 2000

HELLO,

I WORK AS A NURSE ON A BUSY MEDSURG FLOOR, I WORK 40+ HOURS A WEEK . I HAVE BEEN POSITIVE FOR ABOUT 2 YEARS . I TAKE SUSTIVA , EPIVIR, AND ZERIT. MY BODY COMPOSITION HAS CHANGED FROM LEAN AVERAGE MUSCLE, TO ONE OF JELLY BELLY . I HAVE BEEN EXPERIENCING FATIGUE AND WEIGHT LOSS , WEIGHT LOSS MEANING LEAN MUSCLE THAT IS REPLACED WITH FAT I HAD A VITAMIN B12 AND FOLATE LEVEL , AND STARTED TAKING A B-COMPLEX TO SEE IF THAT WOULD HELP WITH FATIGUE , BUT IT HAS NOT . MY HGB AND HCT ARE NORMAL FOR A 33 Y/O MALE . I REQUESTED A TESTOSTERONE LEVEL AND THE RESULT WAS 548 . I HAVE NO SEX DRIVE AND LOW ENERGY LEVEL , COULD THIS BE A RESULT OF MY TESTOSTERONE ??? BY THE WAY , I AM NOT A DEPRESSED PERSON , SO I DO NOT FEEL AS IF DEPRESSION IS AN ISSUE FOR ME , MAYBE TWO YEARS AGO , BUT NOT AT THIS TIME .

ALSO VL IS UNDETECTABLE AND CD4 IS 500

Response from Dr. Frascino

Fatigue in the setting of HIV disease has many potential causes. Your hemoglobin and hematocrit are reported to be normal, which would rule out anemia. Your testosterone level is in the low-normal range. You mentioned that you're are taking Sustiva, Epivir, and Zerit. Are you taking any other medications, which might be contributing to your symptoms?

Other potential causes to consider include working 40+ hours per week on a busy medical/surgery floor. You mentioned possibly being depressed 2 years ago. With your change in body composition, taking medications on a chronic basis, and coping with a demanding work situation, certainly stress could be playing a role.

I would recommend seeing an HIV-experienced nutritionist to check your loss of lean body mass. A program of resistance exercise, nutrition, and possibly anabolics may help both your fatigue and body composition changes.

Good luck.

RJF


Previous
VERY FATIGUED AND DON'T KNOW WHAT TO DO
Next
THROMBOCYTOPENIA

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement